Back to Ask the Diabetes Team Ask the Diabetes Team

From Ridgefield Park, New Jersey, USA:

My seventeen month old son was diagnosed with Type 1 diabetes six weeks ago. When we left the hospital, he was on 6 units of Lente with sliding Humalog scale in the A.M., and 2 units of NPH with sliding Humalog scale at dinner time. Since then, the dosages have been changed by his endocrinologist almost on a daily basis (lowest Lente: 4.5U and lowest NPH: 0.5 with 1/4s on the Humalog scale). Now, he is at 8.5U PorkL/Humalog scale am and 2.5 PorkN/Humalog scale at dinner time. He was changed to Pork due to two incidents of hypos between morning snack and lunch (he has also had one incident of hypoglycemia at bedtime). Meals and snacks are not a problem.

I understand that at such a young age these fluctuations are common (or so we have been told by our doctor). However, we still have not been able to maintain him at his target numbers of 100-220 for more than two consecutive days (no fluctuations on food intake -- currently on 1100-1300 calories/day or daily activity). The one high reading we persistently have (no matter how good his numbers are) is in the afternoon at snack time -- most of the time in the high 400's and few high 300's but never below 350. The doctor consistently tells me not to worry about that particular blood reading (in fact, he would rather me not to even take a reading at that time, but being new at this I still have a need to know), but how can I not? Do you have any suggestions? Anything I should be doing differently? I've also looked into the Glycemic Index for different selections of food and bought the book Stop the Rollercoaster, but nothing has helped so far. From reading other questions that have been submitted to you, I feel that perhaps three injections a day would be better, but, because of my son's young age, the doctor might be reluctant given his incidents of hypoglycemia.


The problems you are describing are not uncommon in children. It may be that you need to look at alternative long acting insulin in the morning. I am also a bit puzzled as to why you are checking blood glucose regularly in mid-afternoon.

This is a bit too complex to resolve by e-mail, as blood glucose control depends on a lot more than simply altering insulin regimes. You should discuss things with your team, and especially your dietitian.


Additional comments from Stephanie Schwartz, diabetes nurse specialist:

Unfortunately, when you check a blood sugar, you do not know whether it is rising or falling. You only know what you see at that point in time. If blood sugars levels are falling rapidly, a child with diabetes will experience symptoms of hypoglycemia. If it is available at your diabetes center, I would suggest using a few days worth of continuous monitoring of glucose to look for wide swings.

By the way, I agree with you completely: a multiple dose regimen or an insulin pump would be helpful in this situation. If you have the support to do it, I would go to your doctor with valid reasons for wanting the change and demonstrate that you can handle it.


Original posting 6 Aug 2000
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.